Iowa, 2007Flash Flooding in Iowa, August 19, 2007
August 19, 2007 · NWS DMX · 2 events in 2 counties and zones
Following the heavy rains of the previous day, thunderstorms once again developed over northern Iowa during the overnight hours of the 18th into the early morning of the 19th. A nearly stationary frontal boundary extended from southern South Dakota, southeast into east central Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- $25,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the heavy rains of the previous day, thunderstorms once again developed over northern Iowa during the overnight hours of the 18th into the early morning of the 19th. A nearly stationary frontal boundary extended from southern South Dakota, southeast into east central Iowa. This front served as the focus for thunderstorm development north of it as the low level jet transported moisture north over the boundary. At the same time, moisture worked its way north into Iowa as the remnants of former tropical storm Erin spread north into the state. Initially, heavy rains remained to the north of Iowa. As the moisture from Erin advanced into the state, a nearly stationary line of intense thunderstorms developed from west central into northeast Iowa. The thunderstorms produced heavy rainfall of one to three inches in a band extending from south of Pocahontas, through Humboldt, into the Mason City area. Some flash flooding was reported in the Humboldt area, but was not major and mainly restricted to flooded roads in the area. As the thunderstorms moved into Cerro Gordo County, a push from the outflow of the storms to the north in Minnesota interacted with the storms. This resulted in a quick two to three inches of rain across the Mason City area. Flash flooding took place in Mason City. East Park in Mason City was evacuated. The Winnebago River flooded due to the heavy rains, flooding several roads and flooding basements on the northeast side of Town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 2:15 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 19, 2:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN AUG 19 2007
.DISCUSSION...
COMPLICATED FORECAST WITH ISSUES OF TIMING...LOCATION AND INTENSITY.
MODELS HAVING INTENSITY ISSUES WITH REMNANTS OF ERIN AND AFFECT ON
SCENARIO IN UPPER MIDWEST. HOWEVER MODELS CLOSER IN SOLUTIONS THAN
FARTHER APART WITH USUAL PROBLEMS IN DETAILS. WITH FRONTAL BOUNDARY
LOCATION NOT CERTAIN AND FEEDBACK INTO GFS THINGS BECOME UNCLEAR AND
CONFIDENCE LEVEL GOES DOWN. BELIEVE WITH CURRENT PATTERN THAT WE
CAN EXPECT A WET WEEK THOUGH THERE WILL BE SOME DRY DAYS DEPENDING
ON LOCATION OF BOUNDARY AND TIMING OF SHORT WAVES THROUGH THE AREA.
PLENTY OF LIFT IN MOST PERIODS WITH GOOD THETA ADVECTION ESPECIALLY
LATER INTO THE FORECAST PERIOD (MON NGT-WED) WITH GOOD MOISTURE INTO
THE AREA MAY BE LOOKING AT OFF AND ON ISSUANCE OF FFAS. BELIEVE FOR
MOST PART SEVERE THREAT MINIMAL THOUGH IF CLOUDINESS BREAKS OUTLOOKS
FOR DAY TWO AND THREE COULD EASILY BE REALIZED WITH THOUGH EARLY
NEXT WEEK STRONG CAP AND IF CLOUDINESS PERSISTS WILL NOT REALIZE DAY
TIME HEATING OR ANY GREAT INSTABILITY. AIRMASS DOES CONTAIN
POTENTIAL FOR SEVERE IF FACTORS BREAK THE RIGHT WAY. TEMPERATURES
ARE ANOTHER ELEMENT THAT HIGHLY DEPENDENT ON BOUNDARY POSITIONS AND
CLOUDINESS. GETTING INTO SECOND HALF OF AUGUST CLOUDINESS WILL BE
MORE PERSISTENT.
WITH BOUNDARY SAGGING AND DECENT PRE EXISITNG FACTORS IN PLACE WILL
EXTEND WATCH IN TIME AND COVERAGE UNTIL 09Z MONDAY MORNING.
.AVIATION...19/06Z
HAVE UPDATED TAFS TO REFLECT SLOWER TIMING OF CONVECTION IN THE
NORTH. LOW STRATUS WILL ALSO BE PROBLEMATIC...ESPECIALLY IN
MCW...AND WILL HAVE TO BE MONITORED FOR SOUTHWARD PROGRESS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM MONDAY
IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-
&&
LONG TERM...FORSTER/13/9/1
Hazardous weather outlook, Aug 19, 4:19 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN AUG 19 2007
IAZ004>007-015>017-023>028-035>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
519 AM CDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON. THESE STORMS WILL CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO
PRODUCE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.
IAZ033-034-044>048-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN AUG 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.
FORSTER
Flash Flood, Humboldt
- When
- August 19, 5:30 AM CST to 8:30 AM CST
- Where
- Humboldt County, 0.97 mi NW of Humboldt Muni Arpt to 2.27 mi SSW of Humboldt Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.740, -94.263
Flash Flood, Cerro Gordo
- When
- August 19, 6:15 AM CST to 8:45 AM CST
- Where
- Cerro Gordo County, 2 mi SSW of Winnebago Hgts to 0.92 mi NE of Mason City
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.173, -93.233
Heavy rains caused flooding with 1 to 2 feet of water in the streets. Evacuations were necessary in East Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 19, 20071 death · $1.0 million · 7 events
- Flash Flooding and Damaging Wind in Iowa, August 19 to 20, 2007$925,000 · 70 kt wind · 26 events
- Flash Flooding and Damaging Wind in Oklahoma, August 19, 2007$685,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 19, 2007$136,000 · 1.75 in hail · 20 events
- Flash Flooding and Flood in Illinois, August 19, 2007$55,000 · 6 events
- Damaging Winds in Virginia, August 19, 2007$18,000 · 50 kt wind · 14 events
- Damaging Winds in Montana, August 19, 200754 kt wind · 10 events
- Lightning Strike in Colorado, August 19, 20071 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 200751 kt wind · 4 events
- Hail in Illinois, August 19, 20071 in hail · 4 events
- Hail in Indiana, August 19, 2007$3,000 · 0.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 19, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41119, 41117.